Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 19, NWS Kansas City, MO

April 29, 2019Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 29, 2019, 3:51 AM CDT for Linn County, Miami County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2019, 3:51 AM CDT (08:51 UTC)
Expired
Apr 29, 2019, 4:17 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
653 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:28 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 29, 3:28 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
328 AM CDT Mon Apr 29 2019

.Discussion...
Issued at 328 AM CDT MON APR 29 2019

A very active 36-48 hours expected across the region as multiple
rounds of shwrs/storms impact the area in a developing deep-moist
advection regime. If that were not enough, severe wx chances will
also be increasing as we head into the Tuesday afternoon/evening
time frame as the main cold front begins moving through the
region. Before we get to those details, regional radars showing a
large swath of shwrs/storms approaching eastern Kansas and western
Missouri this morning, on the heels of a 50+ kt low-level jet that
continues to ascend a warm front positioned to our south. Overall
severe weather concerns with this activity should begin waning as
it moves into our region thanks to it outrunning the best
instability with further eastward progress, however a isolated
large hail and maybe a strong wind gust or two cannot be ruled
out. The best chances for this will be across Linn, Bates, and
Miami Counties as these locations reside closer to the main
instability axis displaced to our southwest. In any event, this
activity should quickly track south and east this morning, with
dry conditions returning region-wide by this afternoon. Rain
totals with this initial round could exceed 1" in spots, however
fast system movement should prevent many locations from seeing
such totals.

Rain chances will increase later tonight as the front begins
lifting back north as a warm front. From this vantage point, much
of this activity looks to be light to moderate in nature, which
hopefully will delay an increasing flash flood concerns through
tonight. That said however, any rain received tonight will
undoubtedly continue to prime soils for potential flash flooding
later in the week as additional rounds impact the area from Tuesday
through Wednesday. Main concerns heading into Tuesday will be an
increasing severe weather threat as fcst models remain in
excellent agreement that the front will slowly sag south through
the region once again as a cold front. The main issue seen this
morning continues to be just how much instability that will be
able to develop in advance of this feature as early morning cloud
cover and rain may hinder the destabilization process to some
degree. Model instability fields are all over the place with the
NAM remaining the most bullish solution, with other deterministic
progs showing less available instability. Regardless, region will
be entrained in a well-established warm and moist advection
regime, which should in itself help the destabilization process to
some degree. Strong kinematics aloft, characterized by 0-6 km
bulk shear magnitudes in excess of 50 kts will likely support
supercell structures along the developing convective line as deep-
layered shear vector orientation remains nearly perpendicular.
All modes of severe wx look possible, even isolated tornadoes
thanks to backed low-level winds and long looping hodographs as
seen on available forecast soundings this morning.

Severe threat should gradually come to an end during the evening
hours with attention then becoming refocused on the hydrologic
situation. The low-level jet will once again increase over the
region with all signs pointed to large moisture transport north
into our region as the Gulf remains wide open and long-fetched
moisture streams northeast from the east Pacific. PWAT values are
expected to approach 1.90" by Wednesday morning which will
obviously support moderate to locally heavy rainfall as the
boundary remains effectively stalled over the region. This
appears to be the time when the heaviest rains will occur across
the region, with rain/storms likely continuing right into the day
on Wednesday before activity gradually starts coming to and end
Wednesday night. Rain amounts of 3-6" will be possible for areas
south of Interstate 70, and a flash flood watch has been issued
for locations along and south of the Missouri River, with this
watch running from 6z Tuesday through 12z Thursday. Rises along
area rivers and streams are most certainly expected, however heavy
rainfall rates combined with increasingly saturated soils will
lead to a developing flash flood concern as well.

Rain looks to finally come to an end through the day on Thursday
with dry weather then expected through early portions of the
weekend as high pressure builds into the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1211 AM CDT MON APR 29 2019

Widespread shwrs/storms will move over area terminals this morning
as an organized MCS tracks east from central Kansas. Expect this
activity to move into the terminals after 07z, with widespread
MVFR and IFR conditions expected with periods of moderate to
heavy rain. Storms should begin to track southeast towards the 11
or 12z hour, with IFR cigs expected in their wake. IFR cigs should
persist through the late morning before improving back to VFR by
early afternoon. LLWS conditions will also persist through about
12z as the low-level jet strengthens over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from late tonight through Thursday morning for
     KSZ025-057-060-103>105.

MO...Flash Flood Watch from late tonight through Thursday morning for
     MOZ028>033-037>040-043>046-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Apr 28, 5:09 AM CDT, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun Apr 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sun Apr 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A very active weather pattern will start this afternoon into the
overnight hours. Isolated showers and storms will move through the
area in the early afternoon, but no severe weather is expected with
this round of storms. More significant storms will form up over
eastern KS and western MO north of the MO River after sunset. These
storms are expected to be strong to severe with large hail being the
main threat as they progress to the east through our area. Heavy rain
will also accompany these storms with 1 to 1.5 inches of rainfall
falling quickly, mainly along HWY 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some storms will remain Monday morning over central MO before moving
to the east by the afternoon. A brief dry period will be observed
Monday PM, but another round of storms will form up early Tuesday
morning over NW Missouri. This round of storms will have more
significant impacts in regards to heavy rainfall and severe weather.
The heaviest rainfall is expected in the afternoon along the I-35
corridor with the main severe threat being south of the Missouri
River. All modes of severe weather are possible to include large
hail, damaging winds, and even a few tornadoes are possible. Flash
flooding is possible with saturated soils over the area as well as
river and small stream flooding as an additional 2 to 3 inches of
rainfall is expected. This activity will exit the area Wednesday
afternoon leaving our area mainly dry into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 28, 10:26 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             LATHROP                 39.55N 94.33W
04/28/2019  E0.88 INCH       CLINTON            MO   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR.

0705 PM     HAIL             2 SE WOODS HEIGHTS      39.32N 94.13W
04/28/2019  M1.00 INCH       RAY                MO   TRAINED SPOTTER

0643 PM     HAIL             1 W LIBERTY             39.25N 94.44W
04/28/2019  M1.00 INCH       CLAY               MO   PUBLIC

0642 PM     HAIL             1 E GLENAIRE            39.22N 94.43W
04/28/2019  E0.70 INCH       CLAY               MO   NWS EMPLOYEE

0641 PM     HAIL             PARKVILLE               39.20N 94.68W
04/28/2019  M1.25 INCH       PLATTE             MO   PUBLIC

            MULTIPLE REPORTS AND PHOTOS FROM TWITTER IN
            PARKVILLE.

0631 PM     HAIL             1 NE GLADSTONE          39.22N 94.54W
04/28/2019  E1.00 INCH       CLAY               MO   PUBLIC

0630 PM     HAIL             PARKVILLE               39.20N 94.68W
04/28/2019  M1.00 INCH       PLATTE             MO   BROADCAST MEDIA

0615 PM     HAIL             RIVERSIDE               39.18N 94.62W
04/28/2019  E0.88 INCH       PLATTE             MO   TRAINED SPOTTER

            LASTED A FEW MINUTES.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:01 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray29 min
Apr 28, 7:15 PM CDTSpecial Weather StatementEAXCaldwell, Clinton30 min
Apr 28, 7:26 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray34 min
Apr 28, 7:43 PM CDTSpecial Weather StatementEAXCaldwell47 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray, Saline46 min
Apr 28, 8:24 PM CDTSpecial Weather StatementEAXSaline36 min
Apr 28, 8:54 PM CDTSpecial Weather StatementEAXCarroll, Chariton36 min
Apr 28, 9:03 PM CDTSpecial Weather StatementEAXHoward42 min
Apr 28, 9:36 PM CDTSpecial Weather StatementEAXChariton, Randolph39 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph27 min
Apr 29, 2:27 AM CDTFlash Flood WatchEAXAdair, Bates, Buchanan, Caldwell, Carroll, Cass and 22 more3 days
Apr 29, 4:00 AM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
Apr 29, 4:35 AM CDTSpecial Weather StatementEAXHenry25 min
Apr 29, 4:45 AM CDTSpecial Weather StatementEAXCass, Johnson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.